Thunderstorm Wind, Warren
- When
- July 12, 5:50 PM CST
- Where
- Warren County, 0.88 mi NW of Woodburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 36.840, -86.530
A large shed was blown over.
A complex of thunderstorms moved southeastward from southern Illinois and western Kentucky into south-central Kentucky. These storms produced damaging wind gusts until weakening after sunset.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A complex of thunderstorms moved southeastward from southern Illinois and western Kentucky into south-central Kentucky. These storms produced damaging wind gusts until weakening after sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 12, 5:07 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 707 PM EDT SUN JUL 12 2009 .UPDATE FOR 00Z TAFS... && .UPDATE... WILL DO A QUICK UPDATE TO INCREASE POPS TO LIKELY-CATEGORICAL OVER THE NEXT FEW HOURS OVER OUR WRN/SWRN FORECAST AREA. LINE OF STRONG STORMS HEADED TOWARDS THE CWA BORDER NOW...THOUGH THE HIGHEST GUST FROM UPSTREAM OBS HAS ONLY BEEN 44KTS...SO THE LINE IS MOSTLY BEHAVING ITSELF FOR NOW. GUSTY WINDS AND TORRENTIAL RAINFALL WILL BE THE MAIN THREATS. UPDATE OUT SOON. && .SHORT TERM (TONIGHT AND MONDAY)... AN UPPER LEVEL CLOSED LOW WILL CONTINUE TO SPIN OVER QUEBEC FOR THE NEXT 36 HOURS. THIS WILL KEEP THE LOWER OHIO VALLEY IN A NORTHWEST FLOW WITH A WEAK SURFACE FRONT LOCATED ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. THE FIRST ISSUE TO DEAL WITH IS THE LARGE MCS LOCATED NEAR THE MISSISSIPPI RIVER AND HEADED TOWARD SOUTHERN ILLINOIS. ALTHOUGH THE BEST INSTABILITY WILL REMAIN ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA AND WE EXPECT THE MCS TO BEGIN TO DROP TO THE SOUTHEAST WE WILL HOLD ONTO CHANCE POPS ACROSS THE NORTHWESTERN SECTION OF THE FORECAST AREA THROUGH 00Z. FOR THE OVERNIGHT PERIOD AND DAY MONDAY WE WILL KEEP THE NORTH DRY WITH CHANCE POPS ACROSS THE SOUTH IN THE VICINITY OF THE STATIONARY FRONT. LOWER DEW POINT READINGS ACROSS SOUTHERN INDIANA AND THE NORTHERN PORTION OF CENTRAL KENTUCKY WILL MAKE FOR A PLEASANT NIGHT WITH LOW TEMPERATURES FALLING INTO THE LOW AND MID 60S. SOUTH CENTRAL KENTUCKY WILL ONLY FALL TO A FEW DEGREES LESS THAN 70. TEMPERATURES MONDAY WILL WARM INTO THE MID AND UPPER 80S BUT LOWER HUMIDITY WILL REMAIN IN PLACE ACROSS THE NORTH. LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... NO SIGNIFICANT CHANGES REQUIRED FOR THE EXTENDED FORECAST. THE NEXT WEEK WILL MAINLY BE CHARACTERIZED BY WEST TO NORTHWEST FLOW AS WEAK RIDING OVER THE AREA ON MONDAY AND TUESDAY BREAKS DOWN AS A POTENT UPPER LOW MOVES INTO ND/MN TUESDAY NIGHT AND INTO THE GREAT LAKES BY WEDNESDAY. WHILE THIS WILL BRING MAINLY DRY AND PARTLY CLOUDY CONDITIONS TO THE REGION THROUGH TUESDAY EVENING...A WEAK SURFACE BOUNDARY MAY SPARK SOME THUNDERSTORMS LATE TUESDAY NIGHT BEFORE MORE ORGANIZED PRECIPITATION MOVES THROUGH THE AREA ON WEDNESDAY. THIS BOUNDARY WILL SAG SOUTHWARD INTO CENTRAL TN ALLOWING A CHANCE FOR THUNDERSTORMS ACROSS FAR SOUTH CENTRAL KENTUCKY TO CONTINUE INTO THURSDAY AFTERNOON. THEREAFTER...MODEL SOLUTIONS DIVERGE QUITE A BIT WITH REGARDS TO PRECIPITATION FORECASTS. BOTH THE GFS AND ECMWF HAVE A LARGE TROUGH DEVELOPING OVER THE EASTERN HALF OF THE UNITED STATES FRIDAY THROUGH SUNDAY. HOWEVER...THE GFS IS FAIRLY WET FROM THE OHIO RIVER SOUTH TO THE GULF COAST AND EASTWARD ALONG THE MID ATLANTIC SEABOARD. MEANWHILE...THE ECMWF CONFINES THE PRECIPITATION WELL SOUTH AND EAST OF THE AREA WHICH APPEARS TO BE A MORE REASONABLE SOLUTION. THEREFORE...TRENDED PRECIPITATION FORECAST FRI THROUGH SUN TOWARD THE ECMWF. MODEL TRENDS FOR THIS TIME PERIOD WILL BE MONITORED CLOSELY. AS FAR AS TEMPERATURES GO...THEY WILL MAINLY BE SEASONABLE IN THE MID 80S TO LOW 90S EXCEPT ON WEDNESDAY WHEN CLOUD COVER AND RAIN WILL KEEP TEMPERATURES DOWN A BIT. OVERNIGHT LOWS WILL RANGE FROM THE MID 60S TO LOW 70S. && .AVIATION (00Z TAFS)... A LINE OF STRONG CONVECTION IS APPROACHING THE BWG TERMINAL. MOST OF THIS ACTIVITY WILL STAY SOUTH OF SDF AND LEX. FOR BWG...FROM THE BEGINNING OF THIS TAF PERIOD UNTIL 01-02Z...GUSTY WINDS FROM THE NW OF 30-40 KTS AND +TSRA AND 1SM VSBY WILL BE POSSIBLE WITH THE STRONGEST PART OF THE LINE. OTHERWISE MVFR CIGS AND IFR-MVFR VSBYS WILL BE LIKELY FROM ANY PORTION OF THE CONVECTIVE COMPLEX. OTHERWISE...WILL KEEP LEX DRY AND MAY CARRY VCSH AT SDF FROM 00-02Z. MAY SEE SOME MVFR CIGS BEHIND THE MAIN LINE AT SDF...THOUGH MVFR CIGS SHOULD AFFECT BWG UNTIL ROUGHLY 04-06Z...WHEN ALL OF THE RA/TS ARE SE OF THE TERMINALS. AFTER THAT...SFC WINDS WILL WEAKEN AND GENERALLY BE OUT OF THE NE. BECAUSE OF THE DYING WINDS BEHIND THIS AND AMPLE LOW-LEVEL MOISTURE...IFR VSBYS WILL BE POSSIBLE FROM LIGHT FOG AT BWG TOWARDS 12Z MONDAY MORNING. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM...JA LONG TERM....LMS AVIATION.....AL UPDATE.......AL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 330 PM EDT SUN JUL 12 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-130830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 330 PM EDT SUN JUL 12 2009 /230 PM CDT SUN JUL 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS EVENING WEST OF I-65 WITH THE BEST CHANCE OF STORMS NEAR THE TENNESSEE BORDER. SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS... A PERIOD OF HEAVY RAIN... AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE MONDAY ACROSS SOUTH CENTRAL KENTUCKY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM LATE TUESDAY NIGHT THROUGH THURSDAY EVENING. THE MAIN THREATS WITH THESE STORMS WILL BE HEAVY RAINFALL AND CLOUD TO GROUND LIGHTING ALONG WITH GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUIRED AT THIS TIME. JA/LMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 501 PM EDT SUN JUL 12 2009 KYZ081-082-122145- CLINTON-CUMBERLAND- 401 PM CDT SUN JUL 12 2009 ...HEAVY RAINFALL FROM THUNDERSTORMS OVER SOUTHERN CUMBERLAND AND CLINTON COUNTIES... AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF BURKESVILLE...OR 13 MILES NORTHEAST OF CELINA...AND MOVING SOUTHEAST AT 5 MPH. FREQUENT DEADLY LIGHTNING...TORRENTIAL RAINFALL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR PEYTONSBURG AROUND 435 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPECT PONDING OF WATER ON LOCAL ROADWAYS...AND REDUCED VISIBILITIES IF DRIVING. DRIVERS SHOULD ALSO SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && AL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 605 PM EDT SUN JUL 12 2009 INZ089-KYZ023>027-061-122330- BRECKINRIDGE-BUTLER-GRAYSON-HANCOCK-MEADE-OHIO-PERRY- 505 PM CDT SUN JUL 12 2009 ...LINE OF STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN TO AFFECT WEST CENTRAL KENTUCKY THROUGH 630 PM CDT... AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF DALE TO OWENSBORO TO 18 MILES NORTHWEST OF POWDERLY AND MOVING EAST AT 25 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR TELL CITY AROUND 550 PM CDT. NEAR CANNELTON AROUND 555 PM CDT. NEAR HARTFORD AROUND 605 PM CDT. NEAR HARDINSBURG AROUND 630 PM CDT. THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN MILE MARKERS 75 AND 77. THIS STORM WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 28 AND 48. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 735 PM EDT SUN JUL 12 2009 KYZ027-028-062-063-074-130000- BARREN-EDMONSON-GRAYSON-HARDIN-HART- 635 PM CDT SUN JUL 12 2009 ...STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS AFFECTING BARREN...EDMONSON...GRAYSON...HARDIN AND HART COUNTIES... AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF LEITCHFIELD...TO 10 MILES NORTHEAST OF BROWNSVILLE...TO THE TOWN OF BROWNSVILLE...AND MOVING SOUTHEAST AT 35 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR...AND STRONG GUSTY WINDS OF AROUND 45 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR CUB RUN AROUND 640 PM CDT. NEAR MAMMOTH CAVE AROUND 645 PM CDT. NEAR SUMMIT AROUND 650 PM CDT. NEAR WHITE MILLS AROUND 655 PM CDT. NEAR HORSE CAVE AND MUNFORDVILLE AROUND 700 PM CDT. THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS 43 AND 71. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE STRONG AND GUSTY WINDS BEFORE THE ARRIVAL OF ANY RAIN. && AL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 741 PM EDT SUN JUL 12 2009 KYZ062-070>074-130000- ALLEN-BARREN-EDMONSON-LOGAN-SIMPSON-WARREN- 641 PM CDT SUN JUL 12 2009 ...LINE OF STRONG THUNDERSTORMS WITH TORRENTIAL RAIN AND GUSTY WINDS WILL AFFECT ALLEN...BARREN...EDMONSON...LOGAN...SIMPSON AND WARREN COUNTIES... AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF BROWNSVILLE AND TO ELKTON...AND MOVING SOUTHEAST AT 40 MPH. FREQUENT DEADLY LIGHTNING...TORRENTIAL RAINFALL REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE...AND STRONG GUSTY WINDS OF AROUND 45 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR FRANKLIN AROUND 700 PM CDT. THESE STORMS WILL BE... NEAR BOWLING GREEN AROUND 640 PM CDT. NEAR RUSSELLVILLE AND HAYS AROUND 645 PM CDT. NEAR WOODBURN AROUND 650 PM CDT. NEAR PRICES MILL AROUND 655 PM CDT. NEAR FRANKLIN AND SCOTTSVILLE AROUND 700 PM CDT. THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS 20 AND 6...AND THE NATCHER PARKWAY BETWEEN MILE MARKERS 4 AND 7. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL ROADWAYS AND BLINDING RAINFALL. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && AL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 750 PM EDT SUN JUL 12 2009 KYZ070-130015- LOGAN- 650 PM CDT SUN JUL 12 2009 ...STRONG THUNDERSTORMS WITH EXCESSIVE LIGHTNING AND TORRENTIAL RAINFALL AFFECTING LOGAN COUNTY... AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSSELLVILLE TO GUTHRIE...AND MOVING EAST AT 40 MPH. CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL AMOUNTS OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE...AND STRONG GUSTY WINDS OF AROUND 50 MPH...ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR CORINTH AROUND 655 PM CDT. NEAR ADAIRVILLE AROUND 700 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE LIGHTNING MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && AL
The Nashville radar (KOHX), 66 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
10 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A large shed was blown over.
Trees and power lines were downed.
A tree was down across Highway 1297.
Power was out in Glasgow due to downed trees on power lines.
Trees and power lines were downed near Highway 101.
Trees were downed in Glasgow.
A fallen tree was blocking Highway 31E.
Trees were downed.
Trees were downed.
Trees and large limbs were downed at Persimmon.
A creek was out of its banks and covering Tompkinsville Road near the Monroe County line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185063, 185058, 185055, 185056, 185020, 185043, 185052, 185059, 185060, 185062, 185025.